Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 37, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Aug 4, 2023, 3:12 PM MDT for 5 counties in Colorado. It took effect at Aug 5, 2023, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2023, 3:12 PM MDT (21:12 UTC)
- In effect from
- Aug 5, 2023, 11:00 AM MDT
- Expired
- Aug 5, 2023, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS85 KPUB 042112 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 312 PM MDT Fri Aug 4 2023 COZ224-051315- /O.UPG.KPUB.FW.A.0028.230805T1700Z-230806T0200Z/ /O.NEW.KPUB.FW.W.0037.230805T1700Z-230806T0200Z/ /O.NEW.KPUB.FW.A.0029.230806T1700Z-230807T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 312 PM MDT Fri Aug 4 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Saturday. A Fire Weather Watch has also been issued. This Fire Weather Watch for gusty winds and low relative humidity is in effect from Sunday morning through Sunday evening. * Affected Area...Fire Weather Zone 224. * Winds...West 20 to 30 mph, with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
255 WWUS85 KPUB 050942 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 342 AM MDT Sat Aug 5 2023 COZ224-060145- /O.CON.KPUB.FW.W.0037.230805T1700Z-230806T0200Z/ /O.CON.KPUB.FW.A.0029.230806T1700Z-230807T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 342 AM MDT Sat Aug 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
066 WWUS85 KPUB 052009 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 209 PM MDT Sat Aug 5 2023 COZ224-061215- /O.UPG.KPUB.FW.A.0029.230806T1700Z-230807T0200Z/ /O.NEW.KPUB.FW.W.0038.230806T1700Z-230807T0200Z/ /O.CON.KPUB.FW.W.0037.000000T0000Z-230806T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 209 PM MDT Sat Aug 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...West 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...5 to 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
874 WWUS85 KPUB 060154 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 754 PM MDT Sat Aug 5 2023 COZ224-061800- /O.EXP.KPUB.FW.W.0037.000000T0000Z-230806T0200Z/ /O.CON.KPUB.FW.W.0038.230806T1700Z-230807T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 754 PM MDT Sat Aug 5 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...The San Luis Valley. * Winds...West 20 to 30 mph with gusts up to 40 mph on Sunday. * Relative Humidity...As low as 8 percent on Sunday. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 4, 3:10 PM MDT, 2 minutes earlier.
Area forecast discussion, Aug 4, 3:10 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 310 PM MDT Fri Aug 4 2023 .SHORT TERM...(This evening through Saturday) Issued at 308 PM MDT Fri Aug 4 2023 Key Messages: 1) Showers and thunderstorms are possible this afternoon and this evening, mainly across highway 50 corridor and the eastern plains. Some could be strong to severe. 2) A cold front pushes through our plains tomorrow, bringing more chances for strong to severe thunderstorm activity to most of the area, especially east of the I-25 corridor. 3) Critical Fire Weather conditions are expected for the San Luis Valley tomorrow, where a Red Flag Warning is valid from 11am through 8pm. Currently.. Water vapor imagery depicts a low moving across the northern Rockies towards the northern plains this afternoon, with very dry air making its way into western portions of the forecast area, especially in the mid and upper-levels. At the surface, some moisture has backed into our plains thanks to easterly and southeasterly winds. The dewpoint at La Junta is still holding steady at 55, while Lamar is still at 61 as of 3pm. Cu has popped across most of the forecast area, though no showers or storms to report quite yet as dry air remains entrenched over the higher terrain. One lone sub-severe cell has developed just northeast of El Paso County. Rest of Tonight.. High res models continue to hint at the possibility of shortwave energy sparking showers and thunderstorms over the Wet Mountains later this afternoon and into the evening hours. Both the NAMnest and HRRR show thunderstorm activity popping up around the Custer County and Pueblo County line after 6pm this evening, and pushing eastward throughout the evening hours. Current thinking is that this activity will be sub-severe, though with decent shear in place and over performing dewpoints, we may need to keep a close eye on convection across the highway 50 corridor this evening. Main threats at this point look to be damaging winds given inverted v forecast sounding profiles and over 1400 J/kg of DCAPE. Another area to keep a close eye on will be our far eastern plains, mainly through Kiowa, Bent and Prowers counties. Though major synoptic features will remain to our northeast tonight, a weak nocturnal low level jet looks to sustain convection into the overnight hours. Decent shear and 1500 to 2000 J/kg of CAPE are forecast for this area later this afternoon, suggesting that storms could become strong to severe as they move eastward and encounter this more favorable environment. Saturday.. Dry, westerly flow increases over the high country tomorrow, as the low to our northeast pushes a cold frontal boundary through our plains tomorrow afternoon. This set up will mean critical fire weather conditions for the San Luis Valley, along with more chances for strong to severe storms on our plains. Both the HRRR and the NAMnest push the cold front into El Paso County anywhere between 2pm and 4pm, sparking showers and thunderstorms across the Palmer Divide and spreading them south and eastwards throughout the rest of the afternoon and evening. With the upper jet over the region tomorrow afternoon and at least 20 or so kt of shear, storms should be able to stay organized as they push south and eastward. Best chances for severe look to remain across the Palmer and areas along and east of the I-25 corridor, where more favorable moisture and instability is forecast to exist by tomorrow afternoon. All modes of severe will be possible, with highest risks for damaging winds and hail up to 2 inches being possible again mainly across the Palmer and the plains east of I-25. .LONG TERM...(Saturday night through Friday) Issued at 308 PM MDT Fri Aug 4 2023 Key Messages 1) Increasing fire weather concerns for the mountains and high valleys with fire weather concerns possibly spreading into the southern I25 corridor next week. .Sunday...Cooler low level airmass is over the eastern plains with highs on Sunday in the upper 70s to mid 80s on the plains. Models soundings show a relatively stable atmosphere on the eastern plains. Ensembles have very low probabilities of CAPE greater than 1000 J/kg with highest probabilities over the eastern mountains. NBM is rather generous with high scattered PoPS on the plains during the afternoon and evening. Disturbance passing to the north may result in some shallower convection developing. There will be plenty of shear with forecast 400mb winds around 40 knots, so if deeper convection develops will have to watch for stronger convection. Further west, dry and mild mid levels will result in generally warm and dry weather with some high based weak convection possible. Fire weather concerns continue with low humidities and modestly gusty winds. Fire weather zones 220, 223, and 224 have widespread red flag conditions, but currently fuels are only critical in zone 224 (San Luis Valley). Will issue a fire weather watch for fire weather zone 224. .Monday through Friday...The "non"-soon versus the monsoon continues over the mountains and high valleys with ensemble means showing PWAT values of 50 to 70% of normal through at least midweek. Daytime humidities will be low most days for the threat of critical fire weather conditions. Limiting factor will be winds as flow aloft weakens towards midweek. There are hints of increased mid level moisture towards the end of the week. GEFS mean has PWAT approaching the normal range by Friday, but the GEFS tends to increase monsoon moisture to quickly. ENS has PWAT "increasing" to only around 80% by the end of the week. On the plains, a warming and drying trend develops with highs well into the 90s on the plains by Tuesday. Best chances for precipitation will be on Monday, closer to the Kansas border where deeper low level moisture will remain. Otherwise, isolated high based storms over the eastern mountains may move eastward into the I 25 corridor. GEFS and ENS have zero or very low probabilities of CAPE above 1000 J/kg throughout the week except closer to the Kansas border on Monday. By the end of the week, a modest increase in moisture may bring a slightly better chance for storms over the eastern mountains. Critical fire weather conditions may spread into the southeast mountain and into the southern I25 corridor with lower minimum humidities. Fire weather zone 225 (southeast mountains) has critical fuels so there is the potential for fire weather highlights for this area next week. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 308 PM MDT Fri Aug 4 2023 For KCOS and KPUB..VFR ceilings and visibilities are expected for the next 24 hours. Showers and thunderstorms are not expected on station today, but there is a low end chance that storms could move within the vicinity later this evening, mainly between 00 and 03Z, and especially for KPUB. Have left mention of vcts out of the TAF for now as confidence is low at this point. Gusty and erratic outflow winds will be possible on station near any storms that manage to develop later today. Better chances for showers and thunderstorms move in tomorrow. Winds will follow mainly diurnal patterns outside of thunderstorm activity. Key Messages 1) Increasing fire weather concerns for the mountains and high valleys with fire weather concerns possibly spreading into the southern I25 corridor next week. .Sunday...Cooler low level airmass is over the eastern plains with highs on Sunday in the upper 70s to mid 80s on the plains. Models soundings show a relatively stable atmosphere on the eastern plains. Ensembles have very low probabilities of CAPE greater than 1000 J/kg with highest probabilities over the eastern mountains. NBM is rather generous with high scattered PoPS on the plains during the afternoon and evening. Disturbance passing to the north may result in some shallower convection developing. There will be plenty of shear with forecast 400mb winds around 40 knots, so if deeper convection develops will have to watch for stronger convection. Further west, dry and mild mid levels will result in generally warm and dry weather with some high based weak convection possible. Fire weather concerns continue with low humidities and modestly gusty winds. Fire weather zones 220, 223, and 224 have widespread red flag conditions, but currently fuels are only critical in zone 224 (San Luis Valley). Will issue a fire weather watch for fire weather zone 224. .Monday through Friday...The "non"-soon versus the monsoon continues over the mountains and high valleys with ensemble means showing PWAT values of 50 to 70% of normal through at least midweek. Daytime humidities will be low most days for the threat of critical fire weather conditions. Limiting factor will be winds as flow aloft weakens towards midweek. There are hints of increased mid level moisture towards the end of the week. GEFS mean has PWAT approaching the normal range by Friday, but the GEFS tends to increase monsoon moisture to quickly. ENS has PWAT "increasing" to only around 80% by the end of the week. On the plains, a warming and drying trend develops with highs well into the 90s on the plains by Tuesday. Best chances for precipitation will be on Monday, closer to the Kansas border where deeper low level moisture will remain. Otherwise, isolated high based storms over the eastern mountains may move eastward into the I 25 corridor. GEFS and ENS have zero or very low probabilities of CAPE above 1000 J/kg throughout the week except closer to the Kansas border on Monday. By the end of the week, a modest increase in moisture may bring a slightly better chance for storms over the eastern mountains. Critical fire weather conditions may spread into the southeast mountain and into the southern I25 corridor with lower minimum humidities. Fire weather zone 225 (southeast mountains) has critical fuels so there is the potential for fire weather highlights for this area next week. --PGW-- For KALS..VFR ceilings and visibilities are expected for the next 24 hours. Westerly winds gusting up to 25kt are expected for the rest of this afternoon, and breezy westerly winds will return for tomorrow as well. Cloud cover should remain mostly mid-level or higher, and precipitation is not expected in the vicinity through the period. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Saturday for COZ224. Fire Weather Watch from Sunday morning through Sunday evening for COZ224. && SHORT TERM...EHR LONG TERM...PGW AVIATION...EHR
Hazardous weather outlook, Aug 4, 11:33 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Fri Aug 4 2023 COZ058>089-093>099-051745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Fri Aug 4 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will develop over the mountains during the early afternoon and then possibly spread into the eastern plains during the mid afternoon and evening. Any stronger and sustained thunderstorms will be capable of producing lightning and gusty winds up to 50 mph. As storms develop/move closer to the Colorado and Kansas border, a rogue severe storm will be possible during the evening, with hail up to 1 inch in diameter and wind gusts up to 60 mph possible. Spotty critical fire weather conditions will develop within the San Luis Valley this afternoon given low humidity values and strong gust winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is potential for strong to severe storms across the eastern plains on Saturday. The main threats with most storms will be wind gusts to 50 mph, hail half inch in diameter, brief periods of moderate to heavy rain, and lightning. A few of the storms may become severe, producing winds gusts to 65 mph and hail up to one and a half inches in diameter. Scattered thunderstorms will be possible across the eastern plains Sunday afternoon and evening. Critical fire weather conditions will start to increase this weekend across areas west of I25, and will continue into next week as conditions dry out and winds start to increase. The greatest area of concern at this time is the San Luis Valley, but as the drying trend persists and pushes east, fire weather highlights may need to be expanded. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. EHR/06
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:03 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 57 min |
| Aug 3, 6:11 PM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| Aug 3, 6:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 36 min |
| Aug 3, 6:51 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Aug 3, 7:17 PM MDT | Special Weather Statement | PUB | Kiowa | 43 min |
| Aug 3, 7:51 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Aug 3, 7:56 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| Aug 3, 8:27 PM MDT | Special Weather Statement | PUB | Kiowa | 63 min |
| Aug 3, 8:57 PM MDT | Special Weather Statement | PUB | Prowers | 63 min |
| Aug 3, 9:40 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| Aug 3, 9:57 PM MDT | Special Weather Statement | PUB | Prowers | 48 min |
| Aug 3, 10:07 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 23 min |
| Aug 3, 10:44 PM MDT | Special Weather Statement | PUB | Prowers | 31 min |
| Aug 4, 3:12 PM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 23 hr |
| Aug 4, 4:03 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.